Thunderstorm Wind, Monroe
- When
- June 11, 6:35 PM EST
- Where
- Monroe County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 35.450, -84.250
Numerous trees and power lines were reported down across the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees and power lines were reported down across the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 1:50 PM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT WED JUN 11 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 250 PM EDT WED JUN 11 2003 TONIGHT AND THURSDAY...CONVECTION FIRING IN BROAD INSTABILITY FIELD OVER EAST TN. SFC THETA E RIDGE STRENGTHENING SINCE THIS MORNING WILL CONTINUE TO DEEPEN AND CONTINUE THROUGH THE EVENING. WEAK SFC RIDGE OVER SRN APPS CAUSING SOME ANTICYCLONIC FLOW INTO TN VALLEY... INCREASING DEWPOINTS AND PRECIPITABLE WATERS. COLD POOL ALOFT AND DEEP MOISTURE HAVE BEEN TWO LEGS OF THE THREE LEGGED TABLE WITH ONLY LOW LEVEL LIFT MISSING. HOWEVER...AS SOME SUN CREEPED IN AND OUTFLOW BOUNDARIES FROM NEARBY COLLAPSING STORMS ENTERS THE AREA...THIS WILL ADD THE THIRD LEG. EXPECT CONVECTION TO CONTINUE INTO THE EVENING. HAVE UPPED POPS TO 50 MOST AREAS WITH 40S ALONG NC BORDER ZONES FOR TONIGHT AS OUTFLOWS CONTINUE. WHILE THREAT OF SEVERE WEATHER WILL LESSEN AS THE SUN DROPS...THREAT OF HEAVY RAINS WILL GROW OVERNIGHT AS DEEP MOISTURE GROWS AND CELLS TRAIN ALONG BOUNDARIES. STILL IN WARM SECTOR OF FRONTAL SYSTEM THURSDAY...BUT WITH COOL FRONT APPROACHING FROM WEST...WILL KEEP HIGH CHANCE (50) POPS IN. EXPECT SOME LEFT OVER BOUNDARIES TOO...BUT SUN WILL BE LIMITED WITH AMOUNT OF CLOUD COVER EXPECTED TO LINGER. DONT EXPECT SEVERE...BUT SOME SHOWERS COULD BE HEAVY AGAIN. TEMPS IN LINE WITH PREVIOUS PACKAGE...EXCEPT HAVE UPPED OVERNIGHT LOWS A LITTLE WITH MORE CLOUDS EXPECTED AND WINDS TO REMAIN UP. THURSDAY NIGHT AND BEYOND...ETA/MESO-ETA MODELS SHOW POTENTIAL WEAKER SHORTWAVE FEATURE AGAIN THURSDAY NIGHT INTO EARLY FRIDAY. GFS MODEL WEAKER WITH THIS FEATURE...BUT GIVEN PLENTY OF MOISTURE AND INSTABILITY...ANY UPPER LEVEL SUPPORT PLUS OROGRAPHICS AND OUTFLOW BOUNDARIES SHOULD EQUAL GOOD COVERAGE OF SHRA/TSRA. DID NOT WANT TO UNDERCUT THE VERY HIGH MOS POPS FOR 3RD AND 4TH PERIODS VERY MUCH...BUT HAD TO COLLABORATE WITH EASTERN CHAT NEIGHBORS AND GO WITH POPS OF 10% TO 20% BELOW MOS BLEND. LITTLE CHANGES MADE FOR NOW BEYOND FRIDAY NIGHT. HAD TO KEEP CHANCE POPS IN PRETTY MUCH RIGHT THROUGH MONDAY. DECISION WAS MADE TO UNDERCUT MRF MOS AND HPC POPS FOR TUE AND WED...BASED ON UPPER RIDGE ACROSS SE STATES AND WEAK UPPER LOW/TROUGH OVER SRN PLAINS. FELT THAT ANY CONVECTION TUE/WED WOULD APPEAR TO BE ISOLATED MAINLY DIURNAL AND LESS THAN 20% COVERAGE. OTHERWISE...SEVERE TSTM WATCH #510 REMAINS IN EFFECT AT FORECAST TIME ...SO ZONES WILL BE GROUPED TO ACCOMODATE WATCH. PRELIMINARY TEMPS AND POPS FOLLOW: FCSTID = 39 CHA 70 84 69 85 / 50 50 60 60 TYS 68 83 67 84 / 40 50 60 50 TRI 65 81 65 82 / 40 50 60 50 OQT 69 83 66 84 / 50 50 60 50 .MRX... NC...NONE. TN...SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON FOR ZONES TNC001...TNC007...TNC009...TNC011...TNC013...TNC025...TNC057... TNC065...TNC067...TNC093...TNC105...TNC107...TNC115...TNC121... TNC123...TNC129...TNC139...TNC143...TNC145...TNC151...TNC153... TNC173. VA...SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON FOR ZONES VAC105...VAC195. BB/TG ********************************************************************* MID MORNING FORECAST DISCUSSION UPDATE 1040 AM EDT WED JUN 11 2003 CURRENT FORECAST LOOKS WELL ON TRACK. INSTABILITY INCREASING AND ADVECTING IN FROM WEST. LATEST LIS DOWN TO -7 ON SOUTHERN PLATEAU AND DEWPOINT DEPRESSIONS STILL AROUND 3 IN THE SOUTHERN AREAS. ALSO...THETA E RIDGE PROTRUDING INTO SOUTHEAST TN FROM SRN MID TN NOW. ALSO THETA E VALUES INCREASING DRAMATICALLY SRN PLATEAU...10 DEG C IN LAST HOUR. OUCH. WEAK SFC RIDGE OVER AREA HAS ANTICYCLONIC WINDS BUT THIS IS ONLY ADVECTING DEWPOINTS INTO AREA....CURRENTLY MID 70S IN NORTH AL AND SRN MID TEN...DECREASING TO LOW TO MID 60S OVER NE TN/SW VA. WILL NOT UPDATE ZONES THIS MORNING. AFTERNOON ZONE PACKAGE MAY HAVE WORDING OF SOME THUNDERSTORMS MAY BE SEVERE. PRIMARY PROBLEM WILL BE STRAIGHT LINE DAMAGING WINDS. MODEL SOUNDING FORECASTS A LITTLE WEAK ON THE INSTABILITY THIS AFTERNOON, AS WE ARE ALREADY MORE UNSTABLE THAN THE MESO ETA IS FORECASTING. NO MORNING UPDATE...BUT STAY TUNED TO THIS STATION. BB ********************************************************************* EARLY MORNING FORECAST DISCUSSION 400 AM EDT WED JUN 11 2003 LITTLE CHANGE TO FORECAST TREND. UPR TROUGH MOVES NE TONIGHT CLIPPING NW MRX CWA. NW EDGE OF SFC HIGH PRESSURE RIDGING FM ATLC ACROSS FL FLATTENS E TN RVR VLY AS SFC LOW MOVES THROUGH OH RVR VLY. ENTIRE SE U.S. ABOVE NORMAL PWS. EXPECTING WARM NIGHTS THROUGH FCST PERIOD. LOW LVL THICKNESS VALUES RISE WHILE MOS GUIDANCE APPEARS TOO CONSERVATIVE WITH HEAVY WEIGHTING TOWARD CLOUD COVER AND CONVECTION. WILL GO ABOVE GUIDANCE FOR MAXS EXPECTING SOME SUNSHINE. MOS POPS AVG ARND 75% THROUGH SHORT TERM. DONT LIKE TO GO THIS HIGH IN CONVECTIVE SITUATION. BEST GUESS ON TIMING WOULD BE EARLY AND THEN LATE PCPN N AREAS. SOME DEVELOPMENT PLATEAU AND LATER PCPN WITH POSSIBLE OUTFLOW FROM COMPLEXS TO THE NW. TONIGHT SHORT WAVE WILL ENHANCE PCPN ESPECIALLY S AREAS AND CONTINUE CWA WIDE INTO THU. ANOTHER SHORT WAVE FM SW EXPECTED ON FRI. FCSTID = 17 CHA 87 68 83 69 / 30 60 50 50 TYS 87 68 83 69 / 30 40 50 50 TRI 84 65 81 66 / 40 50 50 40 OQT 86 67 83 68 / 30 40 50 50 SON ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 930 PM EDT TUE JUN 10 2003 CURRENT AREA RADARS SHOW A MESOSCALE CONVECTIVE SYSTEM RAPIDLY DECAYING OVER THE FORECAST AREA...AS IT ENCOUNTERS A MORE STABLE AIRMASS. SURFACE ANALYSIS SHOWS A COLD FRONT OVER THE MID- MISSISSIPPI VALLEY...WHICH HAS TRIGGERED A STRONG MCS OVER ILLINOIS AND INDIANA. CURRENT THICKNESS PATTERNS INDICATE THAT THIS MCS SHOULD BEGIN TO MOVE SOUTHEAST AS IT APPROACHES NORTHERN KY LATER THIS EVENING. THIS WOULD BRING THE SYSTEM ACROSS SOUTHWEST VA AND POSSIBLY NORTHEAST TN AFTER MIDNIGHT TONIGHT (IF IT HOLDS TOGETHER). LATEST MSAS ANALYSIS REVEALS A STABLE AIRMASS ACROSS SOUTHWEST VA AND NORTHEAST TN...SO THINK THIS SYSTEM SHOULD WEAKEN AS IT MOVES EAST TONIGHT. WITH ALL OF THIS IN MIND...WILL PLAN TO UPDATE THIS EVENING TO REMOVE EVENING PRECIP WORDING...BUT WILL KEEP A CHANCE FOR SHOWERS AND TSTORMS ACROSS SOUTHWEST VA AND NORTHEAST TN AFTER MIDNIGHT. TEMPS LOOK GOOD AND WILL GENERALLY NOT CHANGE. DMG *********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 555 AM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... LOW PRESSURE ACROSS THE MID MISSISSIPPI VALLEY WILL MOVE EAST ALONG A STATIONARY FRONT ACROSS THE OHIO VALLEY TODAY AND TONIGHT. MINOR UPPER LEVEL DISTURBANCES MOVING ACROSS THE SOUTH CENTRAL STATES INTO THE TENNESSEE VALLEY AND INCREASING SOUTHERLY FLOW ACROSS THE SOUTHEAST STATES WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS COULD BE SEVERE WITH HIGH WINDS THE MAIN THREAT DURING THE LATE AFTERNOON AND EVENING. STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE A THREAT AGAIN LATE TONIGHT AS A MORE SIGNIFICANT UPPER LEVEL SYSTEM MOVES THROUGH THE OHIO AND TENNESSEE VALLEYS. HAZARDOUS WEATHER IS POSSIBLE LATE THIS AFTERNOON AND EVENING AND AGAIN LATE TONIGHT. .DAYS TWO THROUGH SEVEN... (THURSDAY THROUGH TUESDAY) A STATIONARY FRONT WILL REMAIN ACROSS THE OHIO VALLEY THROUGH EARLY NEXT WEEK. WARM MOIST AIR OVER THE TENNESSEE VALLEY AND NUMEROUS UPPER LEVEL IMPULSES MOVING FROM SOUTHWEST TO NORTHEAST ACROSS THE REGION WILL BE THE TRIGGER FOR SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS. A FEW THUNDERSTORMS MAY BECOME SEVERE PRODUCING MAINLY DAMAGING WINDS. HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING AND POSSIBLY LATER TONIGHT. SPOTTERS MAY BE REQUIRED LATE AFTERNOON AND EARLY EVENINGS THROUGH EARLY NEXT WEEK. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 7SE KNOXVILLE TN WIND DAMAGE
06/11/03 KNOX TREES DOWN IN EASTERN
KNOX COUNTY NEAR KODAK.
REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM COUNTY WIDE TN WIND DAMAGE
06/11/03 CAMPBELL TREES DOWN MAINLY ACROSS
THE SOUTHERN AND EASTERN
PORTIONS OF THE COUNTY.
REPORTED BY SHERIFFS
DISPATCH.
0515 PM 2E GRAY TN 0.75 IN HAIL
06/11/03 WASHINGTON PEA TO DIME SIZE HAIL
ABOUT ONE AND ONE HALF
MILES EAST OF GRAY.
REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM CHATTANOOGA TN 70 MPH TSTM GUST
06/11/03 HAMILTON 69 MPH WIND AT 6PM.
REPORTED BY TV STATION IN
CHATTANOOGA.
0610 PM CHATTANOOGA TN WIND DAMAGE
06/11/03 HAMILTON NUMEROUS TREES DOWN
ACROSS THE CITY. REPORTED
BY SPOTTER.
0615 PM RED BANK TN WIND DAMAGE
06/11/03 HAMILTON NUMEROUS TREES, POWER
LINES AND POWER POLES
DOWN. REPORTED BY
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 2SE MADISONVILLE TN WIND DAMAGE
06/11/03 MONROE NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY AMATEUR RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM ABINGDON VA 0.75 IN HAIL
06/11/03 WASHINGTON REPORTED BY WASHINGTON
COUNTY 911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM ELIZABETHTON TN WIND DAMAGE
06/11/03 CARTER NUMEROUS TREES DOWN IN
AND AROUND ELIZABETHTON.
REPORTED BY CARTER COUNTY
911.
0630 PM TN WIND DAMAGE
06/11/03 MARION TREES DOWN IN WHITWELL
AND KIMBALL. REPORTED BY
MARION SHERIFFS OFFICE.The Knoxville radar (KMRX), 111 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363578.